South Dakota, 2014Tornadoes and Hail in South Dakota, June 18, 2014
June 18, 2014 · NWS FSD · 11 events in 2 counties and zones
Thunderstorms during the evening of June 18th produced tornadoes in Jerauld County, with one tornado crossing briefly into Beadle County. The tornadoes included one that caused severe damage to Wessington Springs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $5.6 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the evening of June 18th produced tornadoes in Jerauld County, with one tornado crossing briefly into Beadle County. The tornadoes included one that caused severe damage to Wessington Springs. There was also a report of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 2:34 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 18, 2:34 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT WED JUN 18 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 314 PM CDT WED JUN 18 2014
AGAIN WE HAVE AN ENVIRONMENT OVER THE EASTERN PART OF THE AREA VERY
UNSTABLE AND LOW LEVEL SHEAR TO MAKE THE CONDITIONAL THREAT OF
SEVERE STORMS HIGH...BUT WITH A CAP TO ERODE AND BETTER MID LEVEL
SHEAR AND LARGE SCALE UPPER SUPPORT/LIFT COMING IN FROM THE
WEST...STORMS WILL FIRST BE AFFECTING THE WESTERN PART OF THE
FORECAST AREA...ESPECIALLY NORTHWEST TONIGHT. SEVERE WEATHER SEEMS
LIKELY WITH SOME OF THE STORMS BY MID EVENING AND POTENTIAL GIVEN BY
SPC LOOKS GOOD. HEAVY RAIN IS ALSO A POTENTIAL. FOR NOW WE HAVE AN
AREAL FLOOD WARNING OUT FOR PARTS OF THE AREA...AND WITH SOME
QUESTIONS ON THE LOCATION OF THE WORST HEAVY RAIN THREAT...WILL NOT
GO WITH A FLASH FLOOD WATCH FOR OTHER AREAS AT THIS TIME. LATE
TONIGHT...THE STORMS WILL BECOME MORE NUMEROUS IN THE EASTERN
FORECAST AREA AND BEGIN TO DECREASE SLOWLY WEST AS THE UPPER LOW
ADVANCES AND A WEAK SURFACE FRONT ARRIVES. LOW TEMPERATURES TONIGHT
WILL BE IN THE 60S WEST TO LOWER 70S SOUTHEAST.
THURSDAY STORMS WILL CONTINUE TO SLOWLY DECEASE FROM THE WEST...BUT
MAY CONTINUE THROUGH THE DAY IN SOUTHWEST MN AND NORTHWEST IA.
SEVERE POTENTIAL SEEMS LOW BUT THERE DEPENDING ON TIMING...WHILE
SOME DRYING TAKES PLACE IN SOUTHEAST SD. THE COMBINATION OF COOLER
AIR ARRIVING FROM THE WEST AND CLOUD COVER AND RAIN EAST SHOULD KEEP
HIGH TEMPERATURES TO THE 80 TO 85 RANGE...AND OF COURSE HIGHS COULD
BE COOLER IN THE EAST IF THERE IS A PROLONGED RAIN THERE.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 314 PM CDT WED JUN 18 2014
ABBREVIATED DISCUSSION TODAY DUE TO ONGOING WEATHER...LITTLE
CHANGE TO THE GOING FORECAST TODAY. H5 LOW CONTINUES TO SLOWLY
MOVE EAST ACROSS THE US/CANADIAN BORDER WITH SEVERAL EMBEDDED
SHORTWAVES PASSING THROUGH. THIS WILL KEEP SOME CHANCE OF RAIN IN
OVER THE EXTENDED PDS. TEMPS WILL REMAIN WARM IN THE 80S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1250 PM CDT WED JUN 18 2014
THROUGH 21Z AREAS OF CEILINGS 2-4K FEET WILL ALTERNATE WITH SCT
CLOUDS 2-4K FEET AGL. 21Z-19/10Z GENERALLY VFR WILL GIVE WAY TO
TSRA INCREASING FROM THE WEST...WITH AREAS OF CEILINGS 1-3K FEET
AND VISIBILITIES 3-5SM DEVELOPING IN TSRA. 19/10Z-18Z WIDESPREAD
CEILINGS 1-3K FEET AND AREAS OF VISIBILITIES 3-5SM WILL DECREASE
TO MORE FREQUENT VFR AFTER 15Z AS STORMS DECREASE SLOWLY FROM THE
WEST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 18, 2:40 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT WED JUN 18 2014
IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-191000-
SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-
YANKTON-CLAY-UNION-
340 PM CDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO
RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO
AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.
WITH A WARM MUGGY AIR MASS...HEAT INDICES MAY APPROACH 95 DEGREES
THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
AND WILL QUICKLY BECOME SEVERE. THE PRIMARY SEVERE THREATS WILL BE
LARGE HAIL UP TO BASEBALL SIZE...AS WELL AS WIND GUSTS TO 70 MPH. A
FEW TORNADOES WILL ALSO BE POSSIBLE...AND A LARGER TORNADO WILL ALSO
BE A THREAT. AREAS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS
THAT MOVE OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE
SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM TODAY.
IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-191000-
LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-
340 PM CDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO
RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO
AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.
THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH THE OVERNIGHT
HOURS. VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS CAN BE EXPECTED
WITH STORMS...AS WELL AS WIND GUSTS TO 70 MPH. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. HEAVY RAIN WILL ALSO BE A THREAT...ESPECIALLY
IN AREAS WHERE STORMS CONTINUE TO REPEATEDLY MOVE OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE
SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.
Event by event
7 tornado, 3 funnel cloud, 1 hail. Local standard time, as filed.
Tornado, Jerauld
- When
- June 18, 5:58 PM CST to 6:04 PM CST
- Where
- Jerauld County, 8.59 mi NW of Crow Lake to 8.64 mi NNW of Crow Lake
- Rating
- EF1
- Path length
- 0.67 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.049, -98.835
A tornado severely damaged the roof of a farm building and caused tree damage.
Tornado, Jerauld
- When
- June 18, 6:01 PM CST to 6:18 PM CST
- Where
- Jerauld County, 2.71 mi W of Crow Lake to 4.94 mi NNE of Crow Lake
- Rating
- EF1
- Path length
- 6.83 mi
- Path width
- 150 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.948, -98.784
A tornado severely damaged a farm building by causing the collapse of its roof. The tornado also caused tree damage, snapping several off at the trunk. An unknown amount of crop damage was also suspected.
Tornado, Jerauld
- When
- June 18, 6:08 PM CST to 6:17 PM CST
- Where
- Jerauld County, 8.63 mi NNW of Crow Lake to 8.39 mi NNW of Crow Lake
- Rating
- EF2
- Path length
- 0.77 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.063, -98.802
A tornado destroyed a farm building and caused tree damage, with trees splintered and debarked.
Tornado, Jerauld
- When
- June 18, 6:30 PM CST to 6:52 PM CST
- Where
- Jerauld County, 0.54 mi SSW of Wessington Spgs to 1.74 mi NE of Wessington Spgs
- Rating
- EF2
- Path length
- 2.22 mi
- Path width
- 200 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 44.072, -98.573
A tornado damaged at least 43 homes in Wessington Springs, making at least 26 of them uninhabitable. The tornado also destroyed at least 3 businesses and damaged 9 others. The tornado also caused considerable damage to power lines, power poles, and trees, resulting in power outages to the entire town. Vehicles and signs were also damaged. The damage included an estimated 1.2 million dollars in damage to public infrastructure. There were no reported fatalities and one minor injury. The tornado also caused an unknown amount of damage to corn and soybean crops.
Tornado, Jerauld
- When
- June 18, 6:43 PM CST to 7:20 PM CST
- Where
- Jerauld County, 2.41 mi SSE of Lane to 2.01 mi NW of Alpena
- Rating
- EF4
- Path length
- 11.26 mi
- Path width
- 880 yd
- Continued into
- Beadle, Sd (FSD)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.037, -98.403
A tornado severely damaged two family farms, including destroying a farmhouse as the family took shelter in their basement. A couple in the house suffered minor injuries.The tornado also damaged trees, power poles, and power lines; and caused an unknown amount of crop damage. The tornado crossed briefly into Beadle County before lifting.
Tornado, Jerauld
- When
- June 18, 6:45 PM CST to 6:54 PM CST
- Where
- Jerauld County, 9.88 mi NW of Crow Lake to 9.46 mi NW of Crow Lake
- Rating
- EF2
- Path length
- 1.09 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.034, -98.891
A tornado destroyed a farm building, damaged trees, and caused an unknown amount of crop damage.
Hail, Jerauld
- When
- June 18, 7:07 PM CST
- Where
- Jerauld County, 1.7 mi NE of Lane
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.090, -98.400
Tornado, Beadle
- When
- June 18, 7:20 PM CST to 7:25 PM CST
- Where
- Beadle County, 5.82 mi S of Virgil to 5.58 mi S of Virgil
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.197, -98.403
A tornado crossed briefly into Beadle County from Jerauld County before lifting. Crop damage was suspected.
Funnel Cloud, Beadle
- When
- June 18, 8:00 PM CST
- Where
- Beadle County, 5.61 mi WSW of (Hon)huron Arpt
- Reported by
- Emergency Manager
- Coordinates
- 44.360, -98.340
Funnel Cloud, Beadle
- When
- June 18, 8:06 PM CST
- Where
- Beadle County, 5.67 mi SSE of Cavour
- Reported by
- Emergency Manager
- Coordinates
- 44.310, -97.940
Funnel Cloud, Beadle
- When
- June 18, 8:14 PM CST
- Where
- Beadle County, 3.72 mi ENE of Wolsey
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -98.400
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
- Tornado and Hail in North Dakota, June 18, 2014$585,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524720, 524718, 524721, 524716, 524717, 524719, 524723, 524722, 524724, 524726, 524725.